Winter Storm, Manistee
- When
- December 9, 12:00 AM EST to December 10, 3:00 AM EST
- Where
- Manistee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
A powerful low pressure system moved across Lower Michigan on the 9th. Snow surged northward ahead of the low, with intense snowfall rates on the morning of the 9th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A powerful low pressure system moved across Lower Michigan on the 9th. Snow surged northward ahead of the low, with intense snowfall rates on the morning of the 9th. By evening, snowfall totals of 6 to 12 inches were common across all of Northern Michigan. Glennie, Rogers City, and Central Lake all had a foot of snow during the day, while Curtis picked up 16 inches. The snow transitioned to lake effect snow that night, and lasted into the 11th in some of the snowbelts. Localized 4 to 8 inch accumulations were common in a given 12 hour period. There was a considerable amount of wind, and thus blowing and drifting snow, especially on the 9th. Gaylord had its 2nd largest three-day snowfall since 1950, with 21.8 inches. Almost all school districts were closed on the 9th, and some schools called off classes for three consecutive days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 8, 11:43 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1143 PM EST TUE DEC 8 2009
.SYNOPSIS.../ISSUED AT 404 PM/
A STORM SYSTEM OVER THE CENTRAL PLAINS...WILL LIFT INTO SOUTHERN
MICHIGAN TONIGHT...BEFORE EXITING NORTHEAST INTO GEORGIAN BAY
WEDNESDAY NIGHT. THIS STORM SYSTEM WILL EXIT INTO QUEBEC THURSDAY.
SNOW WILL OVERSPREAD NORTHERN MICHIGAN TONIGHT...BECOMING HEAVY IN
SOME AREAS AFTER MIDNIGHT...WITH SIGNIFICANT ACCUMULATIONS
EXPECTED.
MODERATE TO HEAVY LAKE SNOW...WILL BECOME A MAJOR INFLUENCE
WITHIN THE SNOW BELTS THURSDAY...AS COLD WESTERLY FLOW DEVELOPS
OVER THE REGION.
SWR
&&
.SHORT TERM.../ISSUED AT 1022 PM/...TONIGHT
SO FAR, AS THE SNOW IS MOVING ITS WAY UP THE LOWER PENINSULA,
THINGS SEEM TO BE GOING ACCORDING TO THE FORECAST. THE LATEST NAM
IS PRETTY CLOSE TO THE CURRENT TRACK AS PREVIOUS, WHEN COMPARED TO
THE 18Z GFS, AND THE CURRENT ANALYSIS OF THE SFC LOW, THE 3HR
PRESSURE FALLS AND THE 500 MB JET ROTATING AROUND THE 500 MB LOW.
SO WILL LEAVE THE FORECAST AS IS. TWEAKED THE WINDS A BIT FOR THE
EARLY PART OF THE NIGHT, AND THE HOURLY TEMPERATURES AS THE
THEY HAVE BEEN PRETTY PRETTY FLAT THIS EVENING. WITH THE SNOW
GETTING INTO THE SOUTHERN TIER OF COUNTIES THIS EVENING THIS
MATCHES THE GOING FORECASTS, SO WILL LET THE FORECAST AGE AND SEE
HOW THINGS TURN OUT.
JSL
&&
.LONG TERM.../ISSUED AT 404 PM/...WEDNESDAY AND BEYOND
HATE TO STATE THE OBVIOUS...BUT...I WILL. INITIAL FORECAST CONCERNS
CENTER ON HIGH IMPACT STORM SYSTEM AND SIGNIFICANT LAKE EFFECT SNOW
EVENT THROUGH THURSDAY NIGHT. MUCH TALKED ABOUT AND WELL ADVERTISED
SYSTEM ALREADY RATHER IMPRESSIVE...WITH CURRENT 996MB TEXAS
PANHANDLE LOW UNDER EXCELLENT UPPER LEVEL DIVERGENCE BULLS-EYE IN
LEFT EXIT REGION OF 150+ KNOT 250MB JET CORE SLICING ACROSS THE
DESERT SOUTHWEST...JUXTAPOSED WITH NEGATIVELY TILTING SHORTWAVE
EJECTING INTO THE HIGH PLAINS. SNOW AMOUNTS...WINDS...AND HEADLINE
MANAGEMENT CONCERNS REMAIN FRONT AND CENTER THROUGH THURSDAY.
AFTERWORDS...THINGS SETTLE DOWN A BIT...BUT THE PERPETUAL LAKE SNOW
MACHINE WILL HAVE TO BE ADDRESSED.
WEDNESDAY...NEAR BOMBOGENESIS REACHES IT MAXIMA...AS LATE NIGHT WEST
CENTRAL ILLINOIS 987MB LOW BOTTOMS TO 973MB AS IT PIVOTS ACROSS
SOUTHERN LAKE MICHIGAN INTO CENTRAL MICHIGAN BY EARLY AFTERNOON (AS
ONE WOULD EXPECT WITH MUCH BETTER OVERLAND PHYSICAL SAMPLING OF MID
LEVEL WAVE AND UPPER LEVEL JET STREAK...12Z MODEL SUITE HAS COME
INTO EXCELLENT AGREEMENT ON THIS ABOVE SCENARIO). INITIAL HEAVY WAA
PRECIPITATION SHIELD DURING THE MORNING...DRIVEN BY 40 TO 50 KNOTS OF
WIND NEARLY PERPENDICULAR TO THE 285K-294K ISENTROPIC SURFACES
(MIXING RATIOS PUSHING 3 TO 4 G/KG)...WILL CONTINUE TO BOW NORTH...
EVENTUALLY BEING REPLACED BY INCREASINGLY FAVORABLE DEFORMATION
DYNAMICS AS 850MB-700MB LOW CUTS ACROSS NORTH CENTRAL MICHIGAN.
GIVEN THIS PROJECTED PATH OF MID LEVEL FEATURES...AFTER INITIAL WAA
BAND OF PRECIPITATION...MOST STEADY SNOWS SHOULD DISPLACE TO THE
NORTH...CENTERING ON THE TIP OF THE MITT COUNTIES INTO EASTERN UPPER
MICHIGAN DURING THE LATE MORNING AND AFTERNOON HOURS JUST NORTH OF
AFOREMENTIONED CLOSED LOWS AND AS TROWAL AXIS BECOMES BETTER
DEFINED. ACROSS THE SOUTHEAST...MID LEVEL DRYING SHOULD EASE THE
COVERAGE AND INTENSITY OF THE PRECIPITATION DURING THE AFTERNOON.
DESPITE THE OVERALL IMPRESSIVE NATURE OF THE SYSTEM...STILL SOME
POTENTIAL CAVEATS TO VERY HEAVY SNOW ACCUMULATIONS...SPECIFICALLY
FARTHER NORTH POSITION OF LOW TRACK (COMPARED TO PAST SEVERAL DAYS)
ARGUES FOR ABOVE FREEZING SURFACE TEMPERATURES NOSING INTO SOUTHEAST
SECTIONS OF THE AREA (POSSIBLY FURTHER AUGMENTED BY EAST FLOW OFF
LAKE HURON?)...CUTTING SIGNIFICANTLY DOWN ON ACCUMULATIONS SOUTHEAST
OF A HARRISVILLE TO GLADWIN LINE AS SNOW-LIQUID RATIONS DROP OFF THE
BOARD AND RAIN MIXES IN. ACROSS THE REMAINDER OF THE AREA...
COMBINATION OF TRANSIENT FGEN SIGNALS AND BEST OMEGA REMAINING BELOW
DGZ (ESPECIALLY NORTHERN LOWER) SHOULD AT LEAST PARTIALLY HINDER
SNOWFALL TOTALS. STILL...WITH SUCH IMPRESSIVE MOISTURE FIELDS AND
WELL DOCUMENTED 600MB-300MB STEEP LAPSE RATES DURING THE MORNING...
COULD SEE SOME BRIEF 1 TO 2 INCH PER HOUR SNOWFALL RATES UNDER
CONVECTIVE ACTIVITY EMBEDDED WITHIN THE PRECIPITATION SHIELD. ADDING
IT ALL UP...FEEL 3 TO 6 INCHES OF ADDITIONAL ACCUMULATIONS A SAFE
BET ACROSS NORTHERN LOWER (AN INCH OR TWO FAR SOUTHEAST)...WITH 6 TO
7 INCHES ACROSS EASTERN UPPER WHERE FAVORABLE SLR/S AND DEFORMATION
DYNAMICS ARE JUXTAPOSED THE LONGEST. COMBINE THIS WITH WIND GUSTS
APPROACHING 30 TO 40MPH (ESPECIALLY ACROSS THE NORTH) CREATING
SUBSTANTIAL BLOWING AND DRIFTING OF SNOW...AND CONTINUATION OF
INHERITED WINTER STORM WARNING MORE THAN JUSTIFIED. EVEN TOSSED
AROUND THE BLIZZARD WORD FOR TIP OF THE MITT COUNTIES AS WINDS ARE
FUNNELED THROUGH THE AREA...BUT WITH SUCH CRITERIA HARD TO MEET...
WILL NOT ISSUE AT THIS TIME.
WEDNESDAY NIGHT THROUGH THURSDAY...EVENT TRANSITIONS TO INCREASINGLY
LIKELY MODERATE TO HEAVY LAKE EFFECT SNOWS AS DEEP MOISTURE REMAINS
IN PLACE AND CAA INTENSIFIES. STEADILY BACKING WINDS TO WNW THROUGH
WEDNESDAY EVENING SHOULD PARTIALLY OFFSET RAPIDLY IMPROVING LAKE
INDUCED PARAMETERS AS OVER-WATER DELTA T/S PUSHES THE HIGH TEENS AND
INVERSIONS CLIMB TO 700MB (NOT TO MENTION EXCELLENT MOISTURE FLUX IN
MAINTENANCE OF 30 TO 40 KNOT OVER WATER WINDS). WHILE ABOVE
THERMODYNAMIC PROFILES REMAINED UNCHANGED THROUGH THURSDAY AFTERNOON
...FLOW STABILIZES MORE WNW TO W...REALLY TARGETING NORTHWEST
CHIPPEWA COUNTY AND THE FAVORED NORTHWEST LOWER SNOWBELT REGIONS
CENTERED BETWEEN M-32 AND M-68. COULD EASILY SEE SEVERAL MORE INCHES
IN THESE ZONES THROUGH THIS PERIOD. VISIBILITIES COULD ALSO FALL TO
THEIR LOWEST VALUES AS INCREASING DRY SNOW ALLOWS FOR WIDESPREAD
BLOWING AND DRIFTING. WHILE CURRENT WARNINGS RUN THROUGH WEDNESDAY
NIGHT...COULD EASILY SEE THE NEED TO EXTEND PORTIONS OF IT THROUGH
THURSDAY TO ACCOUNT FOR THIS LAKE ACTIVITY. ELSEWHERE...STRONG WINDS
WILL ALLOW SNOW SHOWERS TO BLOW ACROSS THE CWA...WITH EVEN SOME
MINOR ACCUMULATIONS IN AREAS USUALLY NOT PRONE TO LAKE SNOW
ACCUMULATIONS.
THURSDAY NIGHT THROUGH SUNDAY...AS ONE WOULD EXPECT...NOT A WHOLE
LOT OF TIME TO THOROUGHLY PERUSE THESE PERIODS...BUT LAKE EFFECT
LOOKS TO CONTINUE THROUGH SATURDAY AS INSTABILITY REMAINS EXCELLENT.
WINDS CONTINUE TO BACK MORE SOUTHWESTERLY...ESPECIALLY BY
SATURDAY... EVENTUALLY TARGETING THE TIP OF THE MITT COUNTIES. OF
COURSE... INTENSITY WILL BE MODULATED BY YET-TO-BE TIMED WAVES AND
ASSOCIATED UPTICKS IN SYNOPTIC MOISTURE. WILL HAVE TO WATCH FOR A
PIECE OF THE POLAR VORTEX (AND ATTENDANT SUB -30C 850MB AIR) TO
ROTATE SOUTH LATER THIS WEEKEND...BRINGING ANOTHER SLUG OF VERY COLD
AIR. CURRENT INDICATIONS...HOWEVER...SHOW THE COLDEST AIR ROTATING
NORTH OF THE LAKES. WE SHALL SEE.
MSB
MONDAY/TUESDAY...MODELS WITH DIFFERING SOLUTIONS THRU THE PERIOD.
THE GFS BUILDS AN AREA OF HIGH PRESSURE OVER THE GREAT LAKES REGION
SUNDAY NIGHT/MONDAY...WHILE THE ECMWF BRINGS A WEAK FRONTAL BOUNDARY
ACROSS THE LAKES REGION AND DEVELOPS A SFC LOW OVER THE CENTRAL
PLAINS. HOWEVER BOTH MODELS TREND TWD WEAK HIGH PRESSURE FOR
TUESDAY. LAKE EFFECTS TO LINGER OVER NORTHWEST LOWER SUNDAY NIGHT
AND MONDAY...AS 850MB TEMPS LINGER AROUND -16C WITH SFC-850MB WINDS
TURNING FROM THE NORTHWEST TO SOUTHWEST. MSTR LIMITED OVER THE GREAT
LAKES SUNDAY NIGHT BEFORE INCREASING MONDAY...AND AGAIN DRYING TO
UNDER 60 PCT TUESDAY AFTERNOON. OVERALL WILL KEEP A MENTION OF SNOW
SHOWERS OVER THE CWA THRU MUCH OF THE PD...BEST CHANCES OVER NW LWR
MONDAY DUE TO NORTHWEST/WEST FLOW LAKE EFFECTS BEFORE WINDS TURN
SOUTHWEST MONDAY AFTN AND MONDAY NIGHT. HIGH TEMPS LINGERING IN THE
MID 20S AS 850MB TEMPS LINGER AROUND -16C.
SWR
&&
.MARINE.../ISSUED AT 404 PM/
EASTERLY GALES WILL RAPIDLY DEVELOP OVER THE GREAT LAKES LATER
TONIGHT INTO WEDNESDAY... GRADUALLY SHIFTING NORTH...THEN
NORTHWEST BY WEDNESDAY NIGHT...AS DEEP LOW PRESSURE PUSHES THROUGH
THE REGION. A PERIOD OF STORM FORCE WINDS ALSO ANTICIPATED OVER THE
NEARSHORE AREAS OF LAKE HURON BETWEEN 06Z (1AM) AND 18Z (1PM) AS
CORE OF STRONGEST EASTERLY WINDS (UP TO 60 KNOTS LOW LEVEL WINDS)
SLIDES THROUGH...AIDED BY REMAINING OVER WATER INSTABILITY AND
CHANNELING/FUNNELING THROUGH THE STRAITS. ALL OF THIS WILL BE
ACCOMPANIED BY A PERIOD OF HEAVY SNOW TONIGHT INTO WEDNESDAY...WITH
SNOW SQUALLS MAKING AN APPEARANCE WEDNESDAY NIGHT-THURSDAY NIGHT AS
MUCH COLDER AIR PUSHES INTO THE AREA.
SMD/ADAM
&&
.AVIATION.../ISSUED AT 1143 PM/...VALID FOR 06Z TAFS
SNOW IS ALMOST TO THE TIP OF THE MITT, AND THE MVFR AND SOME IFR
CIGS ARE BEING REPORTED. THE STORM IS GETTING UNDERWAY. THE TRACK
OF THE LOW IS STILL EXPECTED TO CROSS CENTRAL LOWER AND WILL
CONTINUE TO BRING IFR CIGS AND VSBYS. WINDS ARE BEGINNING TO
INCREASE AS WELL WITH GUSTS TO 25 KNOTS BEING REPORTED. GUSTS TO
35 KNOTS ARE EXPECTED OVER THE NEXT FEW HOURS.
JSL.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR MIZ008-015>036-
041-042.
LM...GALE WARNING UNTIL 11 PM EST THURSDAY FOR LMZ323-341-342-344>346.
LH...STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR LHZ345>349.
LS...GALE WARNING UNTIL 11 PM EST THURSDAY FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1056 PM EST TUE DEC 8 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 091200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1056 PM EST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...OVERNIGHT HEAVY SNOWS WILL DEVELOP OVER ALL OF NORTHERN MICHIGAN AND WILL BE ACCOMPANIED BY BRISK EASTERLY WINDS...RESULTING IN AREAS OF BLOWING AND DRIFTING SNOW. THE COMBINATION OF SNOWFALL RATES APPROACHING 2 INCHES PER HOUR AND BLOWING SNOW...WILL RESULT IN VERY HAZARDOUS TRAVEL. POOR VISIBILITY CAN BE EXPECTED...WITH NEAR BLIZZARD CONDITIONS POSSIBLE IN PORTIONS OF NORTHERN MICHIGAN. THE WORST CONDITIONS ARE ANTICIPATED THROUGH WEDNESDAY MORNING. PLEASE SEE THE LATEST WINTER STORM WARNINGS FOR FURTHER DETAILS. STORM FORCE WINDS WILL DEVELOP ACROSS THE NEARSHORE WATERS OF NORTHERN LAKE HURON OVERNIGHT. GALE FORCE WINDS WILL DEVELOP ACROSS THE REMAINDER OF NORTHERN MICHIGAN NEARSHORE WATERS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAVY SNOWS WILL CONTINUE INTO THE MORNING HOURS BEFORE TAPERING OFF INTO THE AFTERNOON. ADDITIONAL LAKE ENHANCED SNOW SHOWERS WILL DEVELOP WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...WHILE PERIODS OF STRONG WINDS PERSIST. TRAVEL CONDITIONS ARE EXPECTED TO REMAIN HAZARDOUS DUE TO POOR VISIBILITY...ESPECIALLY ALONG THE LAKE MICHIGAN COAST WHERE NEAR BLIZZARD CONDITIONS ARE POSSIBLE. LAKE EFFECT SNOW SHOWERS WILL CONTINUE THURSDAY...AND INTO THE WEEKEND. ADDITIONAL ACCUMULATIONS ARE ANTICIPATED...ALONG WITH AREAS OF BLOWING AND DRIFTING SNOW. STORM FORCE WINDS WILL CONTINUE ACROSS THE NEARSHORE WATERS OF NORTHERN LAKE HURON THROUGH EARLY WEDNESDAY AFTERNOON. GALE FORCE WINDS WILL CONTINUE ACROSS THE REMAINDER OF NORTHERN MICHIGAN NEARSHORE WATERS THROUGH THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY ALL SNOWFALL AND STRONG WIND REPORTS TO THE NATIONAL WEATHER SERVICE AT ANY TIME. MSB/LUTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1138 PM EST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM SNOW WELLSTON 44.22N 85.95W
12/08/2009 M0.9 INCH MANISTEE MI CO-OP OBSERVER
1 HR TOTAL THRU 1130 PM. SNOWDEPTH 4 INCHES.
&&
JZThe national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206056, 206057, 206062, 206063, 205909, 205910, 205911, 206053, 206054, 206055, 206058, 206059, 206060, 206061, 205898, 205899, 205900, 205901, 205902, 205905, 205906, 205907, 205908, 205903, 205904.